Alert archive / Texas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 385, NWS Fort Worth, TX

August 24, 2003Grayson County, Texas

NWS Fort Worth, TX issued this severe thunderstorm warning at Aug 24, 2003, 5:37 PM CDT for Grayson County, Texas. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 24, 2003, 5:37 PM CDT (22:37 UTC)
Expired
Aug 24, 2003, 6:15 PM CDT
In force
38 min
Issued by
NWS Fort Worth, TX
Area
Counties, with a storm outline in the text

County Grayson County, TX

The radar

The Dallas/Ft Worth radar (KFWS), 131 km from the middle of the area, began a volume at 22:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 10.6 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2003-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 512 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2003-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
512 J/kg
Mixed-layer CIN
-106 J/kg
Mixed-layer LCL
1467 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KFWD 242237
SVRFTW
TXC181-242315-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
537 PM CDT SUN AUG 24 2003

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GRAYSON COUNTY IN NORTH CENTRAL TEXAS

* UNTIL 615 PM CDT

* AT 537 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM OVER SHERMAN...MOVING NORTHWEST AT 10 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BELLS...HOWE...POTTSBORO AND
  TOM BEAN

HAIL TO THE SIZE OF NICKELS AND WIND GUSTS TO 60 MPH ARE LIKELY. FOR 
YOUR PROTECTION MOVE TO A STURDY SHELTER UNTIL THE STORM PASSES.

LAT...LON 3353 9672 3342 9642 3371 9640 3379 9673

$$

ROBBINS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 3:25 PM CDT, 2 hours 12 minutes earlier.

Area forecast discussion, Aug 24, 3:25 PM CDT, 2 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
325 PM CDT SUN AUG 24 2003

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL DISSIPATE
BY LATE EVENING. WE WILL CONTINUE TO SEE ISOLATED TO SCATTERED
AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS DURING THE NEXT
SEVERAL DAYS...WITH A LITTLE ABOVE SEASONAL NORMAL HIGHS. THE
PATTERN IS FORECAST TO CHANGE TOWARD THE END OF THE WEEK...AND
WHICH SHOULD ALLOW A COLD FRONT TO MOVE INTO THE REGION FRIDAY
NIGHT AND EARLY SATURDAY. INCREASED CLOUD COVER WILL RESULT IN
COOLER TEMPERATURES BY THE END OF THE WEEK...AND WE MAY ONLY
SEE HIGHS IN THE 80S NEXT WEEKEND.

FCSTID =   58
DFW   76  96  76  96 /  10  20  10  20
ACT   72  94  72  95 /  10  30  10  20
PRX   72  96  74  96 /  10  30  10  20
DTO   72  98  73  97 /  10  20  10  20
TKI   73  98  73  97 /  10  20  10  20
DAL   76  96  76  96 /  10  20  10  20
TRL   75  97  74  96 /  10  20  10  20
CRS   74  96  74  95 /  10  30  10  20
TPL   72  93  72  95 /  20  30  20  20

.FWD...NONE.
Hazardous weather outlook, Aug 24, 3:25 PM CDT, 2 hours 12 minutes before
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-251000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
325 PM CDT SUN AUG 24 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

DAY ONE...
SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS NORTH TEXAS
LATE THIS AFTERNOON INTO THIS EVENING. ORGANIZED SEVERE STORMS ARE
NOT EXPECTED...BUT A FEW STORMS MAY BRIEFLY BECOME SEVERE...
PRODUCING WIND GUSTS IN EXCESS OF 60 MPH AND POSSIBLY SOME PENNY
SIZED HAIL. OTHERWISE...BRIEF HEAVY RAINFALL AND CLOUD TO GROUND
LIGHTNING WILL BE THE MAIN HAZARDS ACROSS NORTH TEXAS TONIGHT.

.DAYS TWO THROUGH SEVEN...
THERE WILL BE A SLIGHT CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS
ACROSS NORTH TEXAS MONDAY THROUGH THURSDAY...THEN A CHANCE OF
THUNDERSTORMS FRIDAY AND SATURDAY. ORGANIZED SEVERE THUNDERSTORMS
ARE NOT EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

ISOLATED SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON
THROUGH THIS EVENING.

80

In the hours before

Local storm report, Aug 24, 4:39 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
439 PM CDT SUN AUG 24 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0410 PM    2 S WOLFE CITY            TX   WIND DAMAGE
08/24/03   HUNT                           SEVERAL POWER POLES
                                          SNAPPED. REPORTED
                                          BY LAW ENFORCEMENT
Local storm report, Aug 24, 5:25 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
525 PM CDT SUN AUG 24 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0515 PM    DEPORT                    TX   WIND DAMAGE
08/24/03   LAMAR                          POWER LINES DOWNED
                                          REPORTED BY LAW ENFORCEMENT

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 24, 5:03 PM CDTSevere Thunderstorm WarningFWDLamar42 min
Aug 24, 6:45 PM CDTSevere Thunderstorm WarningFWDCooke45 min

Nearby

Severe Thunderstorm Warnings in Texas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.